“Supergirl” has landed the 8 p.m. Monday slot on CBS’ 2015-16 schedule. The hotly anticipated new drama from Greg Berlanti will bow on the night in early November, after CBS’ “Thursday Night Football” ends, and when “The Big Bang Theory” relocates to Thursday.
Its competition will include another superhero drama, Fox’s “Gotham,” as well as long-running reality contests “Dancing With the Stars” on ABC and “The Voice” on NBC.
“Supergirl” marks the first drama to fill the Monday leadoff hour since 1949 — the slot has been filled with comedy on CBS but for the run of “Scarecrow and Mrs. King” in the mid-’80s. Last season marked the first time in decades that Monday’s 9 p.m. hour wasn’t occupied by comedies.
“We see this as a much broader show then just a genre show or just a comic book show,” said CBS Primetime senior VP Kelly Kahl of “Supergirl,” adding that the show should bring together generations. “I think we are often criticized for clinging to the past. We’re moving forward. We put the best shows on the schedule.”
Before “Supergirl,” starring Melissa Benoist (“Glee,” “Whiplash”), premieres, Monday’s 8 p.m. slot will be filled with a one-hour comedy block of “The Big Bang Theory,” followed by new sitcom “Life in Pieces,” giving the half-hour ensembler a prime lead-in. Following football season, both shows will move to Thursdays.
Also premiering Thursdays in November is Jane Lynch’s new comedy “Angel From Hell,” which follows “Mom” in the 9 p.m. hour. “We’re very excited to have Jane Lynch on our schedule,” CBS entertainment chair Nina Tassler said of the “sharp and snappy” laffer.
New on Tuesdays is “Limitless,” based on Bradley Cooper’s 2011 film. Cooper will serve as an exec producer on the series, starring Jake McDorman (“American Sniper,” “Greek”) and Jennifer Carpenter (“Dexter”). Cooper will also appear in the pilot and episodes throughout the run, pending on his schedule, Tassler revealed Wednesday morning, describing the movie-to-television adaptation as an “action packed, fast-paced thrill-ride.”
Wednesday nights will welcome new medical series “Code Black.” Tassler says the Marcia Gay Harden starrer is the “future of the medical drama” and is the perfect project to satisfy the genre, which CBS has been searching for since “Chicago Hope” ended its run.
Friday night remains the same, with veterans “The Amazing Race,” “Hawaii Five-0” and “Blue Bloods.”
Sunday’s scripted schedule kicks off with “Madam Secretary,” “The Good Wife” and then “CSI: Cyber,” which will welcome “CSI” star Ted Danson to the cast, co-starring opposite Patricia Arquette. On the first Sunday of the TV season, Sept. 27, “CSI” will officially wrap up after 15 seasons with a two-hour finale ; appearances by original cast members William Petersen and Marg Helgenberger are expected.
Midseason, CBS’ schedule will debut new drama “Rush Hour,” plus “Criminal Minds” spinoff “Beyond Borders,” starring Gary Sinise. Returning series on the post-fall slate are “2 Broke Girls,” “Mike & Molly,” “Odd Couple,” “Undercover Boss” and “Person of Interest.” Specific episode orders have not yet been set.
CBS also execs stressed the importance of their latenight programming, as David Letterman’s farewell is just one week away. He’ll be replaced in September with Stephen Colbert, who will make an appearance at the network’s upfront presentation today. “Obviously, it’s a sad week for us, as we say goodbye to Dave,” said Leslie Moonves, president and CEO of CBS Corporation, not failing to mention James Corden’s early success, saying the fresh-faced latenight host’s series is “creatively way beyond my wildest dreams about how good it is.”
“It’s really an exciting year for us,” said Moonves at Wednesday morning’s press breakfast in New York City.
Here’s CBS’ fall schedule (new shows are in italics):
8:00-8:30 PM THE BIG BANG THEORY
8:30-9:00 PM LIFE IN PIECES
8:00-9:00 PM SUPERGIRL (Starting in early November)
9:00-10:00 PM SCORPION
10:00-11:00 PM NCIS: LOS ANGELES
8:00-9:00 PM NCIS
9:00-10:00 PM NCIS: NEW ORLEANS
10:00-11:00 PM LIMITLESS
8:00-9:00 PM SURVIVOR
9:00-10:00 PM CRIMINAL MINDS
10:00-11:00 PM CODE BLACK
8:00-11:00 PM, ET/ 5:00-8:00 PM, PT NFL THURSDAY NIGHT FOOTBALL (Premieres Sept. 17)
8:00-8:30 PM THE BIG BANG THEORY (Starting in November)
8:30-9:00 PM LIFE IN PIECES (Starting in November)
9:00-9:30 PM MOM (Starting in November)
9:30-10:00 PM ANGEL FROM HELL (Starting in November)
10:00-11:00 PM ELEMENTARY (Starting in November)
8:00-9:00 PM THE AMAZING RACE
9:00-10:00 PM HAWAII FIVE-0
10:00-11:00 PM BLUE BLOODS
8:00-9:00 PM CRIMETIME SATURDAY
9:00-10:00 PM CRIMETIME SATURDAY
10:00-11:00 PM 48 HOURS
7:00-8:00 PM 60 MINUTES
8:00-9:00 PM MADAM SECRETARY
9:00-10:00 PM THE GOOD WIFE
10:00-11:00 PM CSI: CYBER